IEICE Transactions on Information and Systems
Online ISSN : 1745-1361
Print ISSN : 0916-8532
Special Section on Foundations of Computer Science — Mathematical Foundations and Applications of Algorithms and Computer Science —
Adaptive Algorithms for Planar Convex Hull Problems
Hee-Kap AHNYoshio OKAMOTO
Author information
JOURNALS FREE ACCESS

2011 Volume E94.D Issue 2 Pages 182-189

Details
Abstract

We study problems in computational geometry from the viewpoint of adaptive algorithms. Adaptive algorithms have been extensively studied for the sorting problem, and in this paper we generalize the framework to geometric problems. To this end, we think of geometric problems as permutation (or rearrangement) problems of arrays, and define the “presortedness” as a distance from the input array to the desired output array. We call an algorithm adaptiveif it runs faster when a given input array is closer to the desired output, and furthermore it does not make use of any information of the presortedness. As a case study, we look into the planar convex hull problem for which we discover two natural formulations as permutation problems. An interesting phenomenon that we prove is that for one formulation the problem can be solved adaptively, but for the other formulation no adaptive algorithm can be better than an optimal output-sensitive algorithm for the planar convex hull problem. To further pursue the possibility of adaptive computational geometry, we also consider constructing a kd-tree.

Information related to the author
© 2011 The Institute of Electronics, Information and Communication Engineers
Previous article Next article
feedback
Top